Iowa, 2019

Hail and Damaging Winds in Iowa, July 18, 2019

July 18, 2019 · NWS DMX · 3 events in 1 county or zone

A warm frontal boundary found itself situated across much of central Iowa on the morning of the 18th. With sufficient low level (remnant low level jet) into the boundary, ample moisture, and resulting MUCAPE values around 2000-3000 J/kg, a string of storms were able to fire up during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm frontal boundary found itself situated across much of central Iowa on the morning of the 18th. With sufficient low level (remnant low level jet) into the boundary, ample moisture, and resulting MUCAPE values around 2000-3000 J/kg, a string of storms were able to fire up during the morning hours. Other supportive elements for organized storms were lackluster, including effective bulk shear under 30 kts. On the up side, CAPE values within the hail growth zone approached 1000 J/kg in some areas, along with DCAPE values approaching 1200 J/kg, lending the potential for brief near-severe to severe hail and winds. Ultimately, few reports were received across the larger area, but the Iowa Falls area did experience both severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 4:53 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 4:53 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
553 AM CDT Thu Jul 18 2019

.DISCUSSION.../Today through Wednesday/
Issued at 330 AM CDT Thu Jul 18 2019

Iowa continues to be on the southern fringe of the westerlies with
overnight convection passing through northern Iowa. These storms
started on the nose of a 40-50kt low level jet late last evening
and have trended east northeast overnight. These storms will
persist into mid morning with some movement being forced by cooler
outflow. Rainfall rates early this morning have been on the order
of 1-2 inches per hours and this will likely persist through
sunrise or shortly thereafter. However, the bulk of the convection
is expected to remain northeast and east of the area during this
time grazing areas near Waterloo and will continue the Flash
flood watch through 12Z. Some additional isolated thunderstorms
remain possible into central Iowa this morning along the axis of
the low level jet as well. Thereafter, confidence remains low on
convective evolution during the day although low level focus is
expected to slide into southern Minnesota by afternoon leaving
most of Iowa in the warm sector. Temperatures will climb into the
90s through central Iowa and with dewpoints in the mid to upper
70s as the thermal ridge in the Plains moves into the state. Heat
index values are expected to be from 100 to 110 this afternoon
with a few higher readings where moisture pools the most. With the
boundary north of the state tonight, the best threat of storms
will be north of Iowa where low level convergence is maximized at
the edge of the cap. Friday is likely to be a repeat of today with
the thermal ridge remaining in place although the surface front in
Minnesota will edge ever closer to the state. No changes to
heat headlines will occur at this time.

This front is forecast to produce changes into this weekend as it
crosses the state. By Friday night, some convection is expected
late near the far north as a weak shortwave passes across the
upper Midwest. Heavy rainfall is anticipated just north of the
border where strong moisture transport intercepts the low level
boundary. The southward moving boundary will pass into Iowa on
Saturday ending the heat threat across the north by midday if not
sooner. By the evening, the boundary should be near the center of
the state along Highway 30. PWATS will be from 1.5-2.0 inches in
central Iowa with strong flow into the boundary Saturday evening
and into the overnight. Sustained forcing during this time should
help convection continue overnight with slow system movement.
Heavy rainfall is anticipated late Saturday with some locally
heavy precipitation totals.

Cooler air and quiet weather is then forecast to sweep into the
state on Sunday. With upper flow becoming northwest to north into
early next week, temperatures at or below normal are expected with
lower dewpoints as airmasses will be originating north and west
of Iowa.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 553 AM CDT Thu Jul 18 2019

Scattered thunderstorms this morning will dissipate with little
precipitation for the remainder of the forecast period. Widespread
VFR conditions are expected for the entire timeframe with the only
exception in and around thunderstorms this morning where MVFR to
IFR ceilings and visibilities will exist.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT Saturday for IAZ044>050-
057>062-070>075-081>086-092>097.

Heat Advisory from 1 PM this afternoon to 7 PM CDT Saturday for
IAZ004>007-015>017.

Flash Flood Watch until 7 AM CDT this morning for IAZ006-007-017-
027-028-039.

Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for IAZ023>028-033>039.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 18, 6:03 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
703 AM CDT Thu Jul 18 2019

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-191215-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
703 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms are expected this morning.

An Excessive Heat Warning is in effect for the area through
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return Saturday into Sunday. The severe
weather threat appears low at this time; however, locally heavy
rainfall appears likely.

An Excessive Heat Warning continues in effect for the area Friday
through Saturday. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-191215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
703 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected this morning and again this
evening. Any severe weather would be isolated with the main threat
from large hail. Locally heavy rainfall is also possible.

A Heat Advisory is in effect for the area today into tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return late Friday into Saturday night. The
threat of severe weather will be low; however, heavy rainfall is
possible.

A Heat Advisory is in effect for the area Friday through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Cogil/Ansorge

In the hours before

Special weather statement, Jul 18, 6:01 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
701 AM CDT Thu Jul 18 2019

IAZ035-036-181215-
Hamilton IA-Webster IA-
701 AM CDT Thu Jul 18 2019

...Small hail and gusty winds possible...

At 701 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Webster City, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Webster City, Stratford, Stanhope, Kamrar, Brushy Creek St Recreation
Area and Webster City Municipal Airport.

LAT...LON 4228 9399 4242 9400 4245 9371 4227 9370
TIME...MOT...LOC 1201Z 265DEG 34KT 4234 9389

Ansorge
Special weather statement, Jul 18, 6:29 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
729 AM CDT Thu Jul 18 2019

IAZ036-181245-
Hamilton IA-
729 AM CDT Thu Jul 18 2019

...Small hail and gusty winds possible...

At 729 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 9 miles southeast of Webster City, moving east at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jewell Junction, Ellsworth, Williams, Blairsburg and Kamrar.

LAT...LON 4233 9346 4232 9346 4229 9373 4242 9379
      4253 9355
TIME...MOT...LOC 1229Z 255DEG 33KT 4239 9365

Ansorge
Local storm report, Jul 18, 7:29 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     TSTM WND GST     5 SSE KIMBALLTON        41.56N 95.03W
07/17/2019  M58 MPH          AUDUBON            IA   PUBLIC

            PUBLIC RELAYED REPORT FROM PERSONAL WEATHER
            STATION OF GUSTS OF 58+ MPH.

&&

The radar

The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hardin

When
July 18, 7:45 AM CST
Where
Hardin County, Iowa Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -93.270

Trained spotter reported pea hail beginning around 841 am local time that grew to nickel to quarter size by 845 am.

Thunderstorm Wind, Hardin

When
July 18, 7:45 AM CST
Where
Hardin County, 0.86 mi NE of Iowa Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.530, -93.260

Trained spotter reported many whole trees down, either snapped or uprooted, along with several smaller limbs down throughout town. Some roads were blocked from the downed trees. The local college was without power. Penny hail also occurred.

Thunderstorm Wind, Hardin

When
July 18, 7:47 AM CST
Where
Hardin County, Iowa Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -93.270

Trained spotter reported numerous instances of medium to large tree branches down while driving around town, including estimated 12 inch diameter branches. Also reported power out in parts of town. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842055, 842056, 842057.